Utah, 2026

Winter Weather in Utah, January 8 to 9, 2026

January 8 to 9, 2026 · NWS GJT · 1 event in 1 county or zone

An open wave low pressure trough moved through Utah and formed a closed low near the Four Corners before pushing through southwest Colorado. Significant moisture ahead of this trough and cold air behind a strong cold front led to moderate to heavy snowfall across the mountains of western Colorado and southeast Utah, with the highest snowfall totals across the Uncompahgre Gorge area of the…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An open wave low pressure trough moved through Utah and formed a closed low near the Four Corners before pushing through southwest Colorado. Significant moisture ahead of this trough and cold air behind a strong cold front led to moderate to heavy snowfall across the mountains of western Colorado and southeast Utah, with the highest snowfall totals across the Uncompahgre Gorge area of the northwest San Juans due to favorable light northerly flow behind the closed low and temperatures within the dendritic growth zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 7, 9:50 PM MST, 3 hours 10 minutes earlier. Its key messages:

  • Snow and rain returns to the area later this evening through Friday morning.
  • Winter Weather Advisories are in effect for much of the higher terrain in CO and the La Sals and Abajos in UT for generally 6 to 10 inches of snow.
  • Much colder temperatures move in Friday as highs drop to more normal seasonal values, if not a few degrees below.
  • Dry and warm conditions return for next week.
Area forecast discussion, Jan 7, 9:50 PM MST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
950 PM MST Wed Jan 7 2026

.KEY MESSAGES...

- Snow and rain returns to the area later this evening through
  Friday morning.

- Winter Weather Advisories are in effect for much of the higher
  terrain in CO and the La Sals and Abajos in UT for generally
  6 to 10 inches of snow.

- Much colder temperatures move in Friday as highs drop to more
  normal seasonal values, if not a few degrees below.

- Dry and warm conditions return for next week.

&&

.SHORT TERM /THROUGH THURSDAY/...
Issued at 207 PM MST Wed Jan 7 2026

Clouds will continue to increase and spread across the area as
we head into the late afternoon and evening hours. This will
occur thanks to moisture streaming up from the south being
worked on by a shortwave. Models are indicating some heavier
precip possible at times as this wave moves through. There may
be a brief lull in activity before a second, more potent, cold
front and upper level trough starts moving through tomorrow
afternoon. As the front moves through, it will become the focus
of heavier snowfall for the higher terrain and also much of the
lower valleys. Eventually, a closed low will form at the base
of the upper level trough and this added lift will allow some
heavier snowfall for the central and southern mountains. It's
during this timeframe that the southern valleys may also see a
few inches of snow. The Winter Weather Advisories remain in
effect and added the central mountains, San Juans and the La
Sals and Abajos in Utah above 8500 feet, for 4 to 8 inches of
new snow. Some stronger wind gusts will accompany frontal
passage so while travelling tomorrow afternoon and evening, be
aware that surface visibilities may fluctuate rapidly under
heavier snow/snowshowers. Clouds and precipitation will keep
temperatures cooler than seen recently but the real push of cold
air will be Friday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 207 PM MST Wed Jan 7 2026

Some snow looks to linger through Friday morning before tapering off
Friday afternoon as the low pressure trough exits the region. Drier
air will move in behind this system. Much colder air will be left in
its wake though as H7 temperatures drop to the -12C to -16C range.
So could see some northerly orographics keep snow going on the
northern slopes and into the Uncompahgre Gorge in the NW San
Juans a bit longer. Temperatures will be around 5 degrees below
normal in the valleys and 10 to 20 degrees below seasonable in
the mountains in the wake of this system. What follows is a
drier period a high pressure ridge amplifies out west this
weekend into the coming week, causing any systems or moisture to
be steered up and around the blocking ridge. We still maintain
a northerly flow so the Park Range could see some light
orographic snow from time to time but overall, dry conditions
with temperatures warming back towards seasonable this weekend
and eventually back to 5 to 10 degrees above normal next week.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 945 PM MST Wed Jan 7 2026

Rain and snow showers are expected to begin over the next couple
hours for most of the region. The greatest impacts are likely to
occur after midnight though. Cigs should fall below ILS
breakpoints at all terminals (except KVEL and KCNY) as storms
pass through, and periodic vis reductions to MVFR or IFR
should be expected as well. Confidence is still shaky if vis
could drop to LIFR conditions, however the most likely locations
to hit this threshold will be KASE, KMTJ, KTEX, and KGUC late
tomorrow morning and into the afternoon.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 5 AM MST Friday for COZ004-009-
     010-012-013-017>019.
UT...Winter Weather Advisory until 5 AM MST Friday for UTZ028.

&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...TGJT
Hazardous weather outlook, Jan 7, 5:28 AM MST, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MST Wed Jan 7 2026

COZ001>014-017>023-UTZ022>025-027>029-081230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MST Wed Jan 7 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Expect rain showers in the lower valleys and snow showers in the
mountain this evening and overnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Snow showers will continue through the day and overnight Thursday
through most mountain groups. Heavier snow rates fall Thursday
afternoon and evening, with mountains expected to see accumulating
snow. A Winter Weather Advisory is in place for the Uncompahgre
Plateau, the Elk and West Elk Mountains, the Grand Mesa, the Flat
Tops and the Park Range favoring the western and southwestern faces
of the terrain from 5 PM this evening to 5 AM Friday. Temperatures
behind the cold front Thursday will trend near winter normals, with
drier and warmer conditions returning over the weekend into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, La Sal & Abajo Mountains

When
January 8, 1:00 AM MST to January 9, 9:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 6 to 8 inches of snow fell across the area with 6 to 8 inches at both the La Sal Mountains and Abajo Mountains. A peak wind gust of 52 mph occurred at Abajo Peak.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1311899.